California, 2002

Flash Flooding in California, November 30, 2002

November 30, 2002 · NWS LOX · 2 events in 1 county or zone

An intense thunderstorm produced heavy rain and flash flooding near the community of Santa Paula. Law enforcement officials reported the intersection of Foothill Boulevard and Briggs Road as well as the intersection of Telegraph Road and Briggs Road were inundated with over 2 feet of water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

An intense thunderstorm produced heavy rain and flash flooding near the community of Santa Paula. Law enforcement officials reported the intersection of Foothill Boulevard and Briggs Road as well as the intersection of Telegraph Road and Briggs Road were inundated with over 2 feet of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Nov 30, 2:00 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 30, 2:00 PM PST, 1 hour 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST SAT NOV 30 2002

CENTER OF UPPER LOW CURRENTLY MOVING OVER THE FORECAST AREA...AND
PRODUCING WIDESPREAD SHOWER/ISOLATED THUNDERSTORMS ACROSS THE AREA.
SHOWERS/THUNDERSTORMS PRODUCING UPWARDS OF ONE INCH HOURLY RAINFALL
RATES IN SOME AREAS. SO...FLOOD ADVISORY CURRENTLY IN EFFECT FOR
VTU/LAX COUNTIES. EXPECT THIS ACTIVITY TO DIE OFF AFTER SUNSET...
AS HEATING DISAPPEARS.

FOR TONIGHT...UPPER LOW WILL CONTINUE TO MOVE NORTHEASTWARD...OUT
OF THE AREA. AS THE LOW MOVES OUT THIS EVENING...THE SHOWER THREAT
ACROSS THE DISTRICT WILL END AND SKIES WILL BECOME PARTLY CLOUDY
OVERNIGHT. WITH MOIST GROUND...WILL KEEP MENTION OF PATCHY FOG IN
THE ZONES THROUGH SUNDAY MORNING...WITH MORE WIDESPREAD FOG MENTION
ACROSS INTERIOR SECTIONS OF SLO/SBA COUNTIES AS HIGH-RES ETA SHOWS
LOTS OF LOW LEVEL MOISTURE IN THESE AREAS. BY SUNDAY AFTERNOON...
EXPECT PARTLY CLOUDY...BUT DRY...CONDITIONS ACROSS THE AREA AS UPPER
TROUGH REMAINS OVER THE AREA THROUGH SUNDAY NIGHT. FOR MONDAY AND
TUESDAY UPPER RIDGE BUILDS OFF THE WEST COAST...KEEPING THE AREA
PARTLY CLOUDY AND DRY. AS FOR TEMPS...WILL EXPECT SLIGHT WARMUP
EACH DAY THROUGH TUESDAY.

FOR EXTENDED...UPPER RIDGE ALONG WEST COAST REMAINS DOMINANT FEATURE
THROUGH THURSDAY. BY FRIDAY/SATURAY...EXTENDED PROGS INDICATE THAT
AN UPPER LOW DEVELOPS OFF NORTHERN CALIFORNIA COAST AND WILL MOVE
INLAND NEXT WEEKEND. AS ONE WOULD EXPECT...EXTENDED PROGS ALL HAVE
VERY DIFFERENT IDEAS WITH THIS UPPER LOW...GFS IS FASTER AND FURTHER
SOUTH WHILE ECMWF/CANADIAN ARE SLOWER AND MOVE FEATURE INLAND NORTH
OF THE DISTRICT. WITH SUCH DISCREPANCIES...WILL NOT MAKE ANY CHANGES
TO CURRENT EXTENDED FORECAST...PARTLY CLOUDY SKIES AND PERSISTENT
TEMPS THROUGH THE PERIOD.

LAX 4000. THOMPSON.

.LOX...NONE.
Hazardous weather outlook, Nov 30, 6:00 AM PST, 9 hours 28 minutes before
CAZ034>041-044>047-051>054-059-087-088-010200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT NOV 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED TODAY. GUSTY
WINDS, BRIEF PERIODS OF HEAVY RAIN, AND SMALL HAIL ARE POSSIBLE IN
THE VICINITY OF THUNDERSTORMS. MINOR NUISANCE FLOODING IS ALSO
POSSIBLE DUE TO WATER PONDING ON ROADWAYS UNDER THE HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TANABE

The radar

The Los Angeles radar (KVTX), 8 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ventura

When
November 30, 3:28 PM PST to 3:45 PM PST
Where
Ventura County, 2 mi W of Santa Paula
Reported by
LAW ENFORCEMENT
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

Flash Flood, Ventura

When
November 30, 4:06 PM PST to 4:36 PM PST
Where
Ventura County, 2 mi W of Santa Paula
Reported by
LAW ENFORCEMENT
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323566, 5323567.